South Dakota, 2015

Hail in South Dakota, May 10, 2015

May 10, 2015 · NWS ABR · 9 events in 4 counties and zones

A strong low pressure system brought severe thunderstorms to parts of northeast South Dakota which produced large hail up to the size of tennis balls. The low pressure system also produced heavy rain with heavy wet snow falling across parts of north central South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong low pressure system brought severe thunderstorms to parts of northeast South Dakota which produced large hail up to the size of tennis balls. The low pressure system also produced heavy rain with heavy wet snow falling across parts of north central South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 10, 11:20 AM CST, 2 hours 58 minutes earlier.

Area forecast discussion, May 10, 11:20 AM CST, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1220 PM CDT SUN MAY 10 2015

.UPDATE...
ISSUED AT 1157 AM CDT SUN MAY 10 2015

UPDATED FOR 18Z AVIATION.

UPDATE ISSUED AT 1042 AM CDT SUN MAY 10 2015

DYNAMIC LOW PRESSURE SYSTEM CENTERED OVER NEBRASKA CONTINUES TO
MOVE NORTHWARD. DRY SLOT MOVING IN AS WELL AND BEGINNING TO SEE
PRECIP BECOME MORE SCT IN NATURE. EXPECT MORE PRECIP TO FILL IN
THROUGH THE DAY WITH THUNDERSTORMS INCREASINGLY LIKELY BY
AFTERNOON. GREATEST SVR THREAT IS SOUTH OF THE AREA...BUT
CERTAINLY COULD SEE A FEW STRONG AND MARGINALLY SVR STORMS LATER
TODAY.

&&

.SHORT TERM...(TODAY THROUGH TUESDAY AFTERNOON)
ISSUED AT 347 AM CDT SUN MAY 10 2015

NOT MUCH CHANGE TO THE FORECAST AS A VERY DYNAMIC SPRING STORM
SYSTEM CONTINUES TO DEVELOP TO THE SOUTH AND LIFT NORTHEAST. THE
SNOW LINE HAS SHIFTED INTO WESTERN COUNTIES...AND WITH ADDITIONAL
SNOW THROUGH THE MORNING...WILL ADD A WINTER WX ADVISORY FOR THE
WESTERN HALF OF JONES/SUDDENLY COUNTIES. THE BULK OF SNOW WILL
STILL PROCEED NORTH INTO WESTERN CORSON/DEWEY...WITH LITTLE CHANGE
IN EXPECTED SNOW AMOUNTS DEPICTED IN LATEST GUIDANCE. CONVECTION
IS STILL EXPECTED TO FORM IN FSD CWA AND LIFT NORTHWARDS INTO
EASTERN SD. PROFILES SUPPORT ELEVATED CONVECTION WITH AROUND 1000
J/KG MUCAPE AND STRONG SPEED SHEAR. BUT...AS WE ARE ON THE COOL
SIDE OF THE WARM FRONT...SEVERE THREAT WILL BE LIMITED TO HAIL.
TROWAL PRECIP WILL LINGER INTO MONDAY...WITH VARYING DEGREES OF
SATURATION WITHIN THE DENDRITIC GROWTH ZONE...SO SNOWFALL ON THE
BACKSIDE OF THIS SYSTEM WILL BE SPORADIC AND UNLIKELY TO LEAD TO
ACCUMULATIONS.

.LONG TERM...(TUESDAY EVENING THROUGH SATURDAY)
ISSUED AT 347 AM CDT SUN MAY 10 2015

MODEL AGREEMENT TODAY IS MARGINAL AT BEST.  WHILE THEY DO AGREE ON A
S/W RIDGE AND DRY CONDITIONS EARLY IN THE PERIOD...AFTER THAT THERE
ARE SOME FAIRLY BIG DIFFERENCES.  THE ECMWF IS MUCH MORE AGGRESSIVE
WITH A WAVE MOVING ACROSS THE REGION ON WEDNESDAY AND WEDNESDAY
NIGHT...WHILE THE GFS IS SLOWER AND FURTHER SOUTH.  LATE IN THE
PERIOD THEY COME BACK INTO LINE WITH ANOTHER MAJOR STORM FORMING
OVER THE SOUTHWEST CONUS.  THAT SYSTEMS EFFECTS WILL BE FELT NEXT
WEEKEND.  OUTSIDE OF TUESDAY...UNFORTUNATELY THE POPS WILL REMAIN
BROADBRUSHED AS SFC FRONT STALLS OVER THE REGION AND INTERACTS WITH
ENERGY ALOFT.  MIXED LAYER CAPES WILL SUPPORT THUNDER THROUGH THE
PERIOD.  TEMPERATURES OVERALL SHOULD AVERAGE OUT ABOUT NORMAL FOR
THE FORECAST PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1220 PM CDT SUN MAY 10 2015

EXPECT MVF/IFR CIGS TO CONTINUE THROUGHOUT THE PERIOD. A RAIN AND
SNOW MIX IS LIKELY AT KMBG REDUCING VSBY BELOW 1 NM AT TIMES.
THUNDER IS POSSIBLE AT KABR AND KATY 18Z-02Z.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 PM MDT THIS EVENING FOR SDZ003-015.

MN...NONE.
&&

UPDATE...SCARLETT
SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...SCARLETT
Hazardous weather outlook, May 10, 3:01 AM CST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
401 AM CDT SUN MAY 10 2015

MNZ039-046-SDZ004>011-016>023-034>037-048-051-110915-
TRAVERSE-BIG STONE-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-
HAMLIN-DEUEL-SULLY-HUGHES-HYDE-HAND-LYMAN-BUFFALO-
401 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS MAY DEVELOP SOUTH OF THE FORECAST AREA THIS
AFTERNOON AND MOVE RAPIDLY NORTHWARDS WHILE WEAKENING. THE SEVERE
WEATHER THREAT IS LOW...HOWEVER STRONGER STORMS WILL BE CAPABLE OF
PRODUCING HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS UNLIKELY.

SDZ003-015-033-045-110915-
CORSON-DEWEY-STANLEY-JONES-
401 AM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAVY WET SNOW WILL CONTINUE ACROSS WESTERN SOUTH DAKOTA RESULTING
IN HAZARDOUS TRAVEL CONDITIONS TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

In the hours before

Special weather statement, May 10, 11:47 AM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1247 PM CDT SUN MAY 10 2015

SDZ019-101815-
CLARK SD-
1247 PM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLARK COUNTY UNTIL
115 PM CDT...

AT 1246 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FORDHAM COLONY...OR 12 MILES SOUTH OF CLARK...MOVING NORTH AT 40
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARK...RAYMOND AND FORDHAM COLONY.

LAT...LON 4465 9770 4465 9789 4498 9797 4498 9772
TIME...MOT...LOC 1746Z 171DEG 34KT 4472 9782

TMT
Local storm report, May 10, 1:14 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
214 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HEAVY SNOW       9 WSW MCINTOSH          45.87N 101.52W
05/10/2015  M5.0 INCH        CORSON             SD   COCORAHS

            POWER OUT

&&

EVENT NUMBER ABR1500287

TMK
Local storm report, May 10, 1:31 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
231 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY SNOW       TIMBER LAKE             45.43N 101.07W
05/10/2015  M6.0 INCH        DEWEY              SD   CO-OP OBSERVER

            LOTS OF MELTING THROUGHOUT THE DAY

&&

EVENT NUMBER ABR1500288

TMK
Local storm report, May 10, 1:32 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
232 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0231 PM     HEAVY SNOW       14 NNE ISABEL           45.58N 101.32W
05/10/2015  M8.0 INCH        CORSON             SD   CO-OP OBSERVER

            HEAVY WET SNOW

&&

EVENT NUMBER ABR1500289

TMK
Local storm report, May 10, 1:33 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
233 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HEAVY SNOW       5 NW FIRESTEEL          45.48N 101.36W
05/10/2015  M12.0 INCH       CORSON             SD   COCORAHS

&&

EVENT NUMBER ABR1500290

TMK
Special weather statement, May 10, 2:11 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
311 PM CDT SUN MAY 10 2015

SDZ019-020-022-102100-
CODINGTON SD-CLARK SD-HAMLIN SD-
311 PM CDT SUN MAY 10 2015

...SPECIAL WEATHER STATEMENT...

AT 311 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KELLERTON CHURCH...OR 15 MILES SOUTHWEST OF WATERTOWN...MOVING NORTH
AT 30 MPH.

HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATERTOWN...HAYTI...FLORENCE...HENRY...HAZEL...KELLERTON CHURCH...
SANDY SHORE REC AREA...LAKE KAMPESKA...TINKERTOWN...WATERTOWN CITY
PARK...GOOSE LAKE...THOMAS...MEDICINE LAKE...HAMLIN EDUCATION
CENTER...MEMORIAL PARK CAMPING SITE...LONG LAKE...PELICAN LAKE AND
GRASS LAKE.

LAT...LON 4459 9718 4458 9743 4506 9754 4508 9716
TIME...MOT...LOC 2011Z 176DEG 26KT 4473 9733

SCARLETT

The radar

The Aberdeen radar (KABR), 112 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Hamlin

When
May 10, 2:18 PM CST
Where
Hamlin County, 0.85 mi NW of Hazel
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
44.760, -97.380

Hail, Hamlin

When
May 10, 2:23 PM CST
Where
Hamlin County, 3.13 mi NNE of Hazel
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
44.790, -97.340

Hail, Codington

When
May 10, 2:31 PM CST
Where
Codington County, 5.38 mi NW of Grover
Measured
1.25 in hail
Reported by
Public
Coordinates
44.880, -97.340

Hail, Day

When
May 10, 2:52 PM CST
Where
Day County, 11.91 mi S of Waubay
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.160, -97.280

Hail, Day

When
May 10, 3:01 PM CST
Where
Day County, 5.52 mi ESE of Webster Muni Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.260, -97.410

Hail, Day

When
May 10, 3:15 PM CST
Where
Day County, 6.9 mi ESE of Webster Muni Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
45.240, -97.390

Hail, Day

When
May 10, 3:18 PM CST
Where
Day County, 0.48 mi E of Roslyn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.500, -97.490

Hail, Spink

When
May 10, 3:20 PM CST
Where
Spink County, 4.4 mi SW of Doland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.840, -98.170

Hail, Spink

When
May 10, 3:45 PM CST
Where
Spink County, 4.14 mi ESE of Mellette
Measured
1.75 in hail
Reported by
Public
Coordinates
45.130, -98.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580412, 580413, 580414, 580415, 580416, 580417, 580418, 580419, 580420.